Figure 1. Findings at the initial visit. Shallow anterior chambers with mild corneal edema are seen in the right (A) and left (B) eyes. Gonioscopy shows appositional angle closure in the right (C) and left (D) eyes. Ultrasound biomicroscopy shows ciliary body swelling with angle closure in the right (E) and left (F) eyes. B-scan ultrasonography shows diffuse uveal effusions in the right (G) and left (H) eyes.
Figure 2. Findings 1 week after the patient's initial visit. Deeper anterior chambers are seen in the right (A) and left (B) eyes. Gonioscopy shows open angles in the right (C) and left (D) eyes. Ultrasound biomicroscopy shows open angles and resolution of ciliary body swelling in the right (E) and left (F) eyes. B-scan ultrasonography shows resolution of uveal effusions in the right (G) and left (H) eyes.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Takusagawa HL, Hunter RS, Jue A, Pasquale LR, Chen TC. Bilateral Uveal Effusion and Angle-Closure Glaucoma Associated With Bupropion Use. Arch Ophthalmol. 2012;130(1):120–122. doi:https://doi.org/10.1001/archopht.130.1.120
Author Affiliations: Massachusetts Eye and Ear Infirmary, Boston (Drs Takusagawa, Hunter, Jue, Pasquale, and Chen); and New York Eye and Ear Infirmary, New York (Dr Jue).
Bupropion hydrochloride, an aminoketone antidepressant, is a dopamine reuptake inhibitor with norepinephrine and nicotinic acetylcholine receptor antagonist actions.1 We report the first case to our knowledge of uveal effusion and bilateral angle-closure glaucoma associated with bupropion use.
A 40-year-old healthy white woman with a history of depression had bilateral blurry vision starting the morning of her visit. Her ocular history was significant only for myopia. She reported excellent vision with −6.00–diopter sphere (DS) contact lenses prior to her visit. Her only medications were ibuprofen, last used 1 month prior, and bupropion hydrochloride, 100 mg 3 times a day, which she started 2 weeks prior. Ten years earlier, she had taken an uncertain dose of bupropion for an unknown duration without incident.
At her initial visit, visual acuity was 20/200 OD and 20/400 OS while wearing −6.00-DS contact lenses. Intraocular pressure was 35 mm Hg OU, both pupils reacted to light, and slitlamp examination revealed mild corneal edema and shallow anterior chambers bilaterally (Figure 1A and B). Gonioscopy revealed appositional angle closure bilaterally (Figure 1C and D). Fundus examination showed healthy nerves with a cup-disc ratio of 0.2 OU. A diagnosis of bilateral angle-closure glaucoma was made. Treatment was started in the emergency room with 1 dose of each of the following: pilocarpine hydrochloride, 1%, eye drops; timolol maleate, 2%/dorzolamide hydrochloride, 0.5%, eye drops; brimonidine tartrate, 0.15%, eye drops; latanoprost, 0.005%, eye drops; and oral acetazolamide, 500 mg.
The next day in the Glaucoma Service, intraocular pressure was 22 mm Hg OU. Ultrasound biomicroscopy showed bilateral choroidal effusions causing shallow angles (Figure 1E and F), and B-scan ultrasonography showed diffuse 360° of suprachoroidal hypoechogenicity consistent with uveal effusions (Figure 1G and H). Autorefraction demonstrated a myopic shift to −16.00 DS OU, supporting a diagnosis of bilateral angle-closure glaucoma with myopic shift secondary to uveal effusions. Bupropion, acetazolamide, and pilocarpine were discontinued, and treatments with prednisolone acetate and cyclopentolate hydrochloride eye drops were started.
Two days later, her visual acuity improved to 20/70 OD and 20/100 OS with contact lenses, her intraocular pressures normalized, and her angles were open. All treatments with eye drops were stopped. At 1 week, her examination findings normalized (Figure2A-D) and repeat ultrasound biomicroscopy (Figure 2E and F) and B-scan ultrasonography (Figure 2G and H) showed complete resolution of the uveal effusions. One month later, her visual acuity was 20/20 OU while wearing −6.00-DS contact lenses. She started treatment with escitalopram oxalate for depression. Nine months later, her examination findings remained stable without effusions.
Drug-induced uveal effusions with resultant bilateral angle-closure glaucoma and myopic shift are uncommon but have been reported with a variety of medications, most notably sulfa-based medications such as topiramate.2 The mechanism for drug-induced uveal effusions is unclear. Some cases appear to be dose dependent as lower doses of the inciting medication may not trigger recurrence.3 If our patient were on a lower dose previously, this may explain why effusions did not develop during her prior exposure.
Bupropion, a non–sulfa-based dopamine reuptake inhibitor with a 10-hour half-life, is a different class of medication than previously associated with this syndrome.1 This case suggests that choroidal vasodilation could play an inciting role as increased levels of dopamine have been shown to cause choroidal vasodilation.4 The time course of effusion development in this case is similar to that with topiramate. This suggests that if bupropion use were causative, one of its major active metabolites, hydroxybupropion or theobupropion (both with half-lives similar to that of topiramate), may be responsible.5 Both metabolites inhibit dopamine and norepinephrine reuptake; thus, norepinephrine could also have a role.5 Bilateral effusions have been reported with venlafaxine hydrochloride, a norepinephrine and serotonin reuptake inhibitor.6
Bupropion is a common medication, and it is unclear why other cases have not been reported. If bupropion use were causative in this case, the absence of other similar reports may reflect underreporting; alternatively, this patient may harbor a rare, private polymorphism that causes bupropion or one of its metabolites to become a particularly potent choroidal vasodilator.
Correspondence: Dr Chen, Glaucoma Service, Massachusetts Eye and Ear Infirmary, 243 Charles St, Boston, MA 02114 (email@example.com).
Financial Disclosure: None reported.
Create a personal account or sign in to: